zig
0

Notifications

  • You're all caught up!

Weight Loss & a Metallic Taste in the Mouth

by
author image Sarah Barnes
Sarah Barnes has been a professional writer and editor since 2004. She has been published in newspapers and regional magazines in the Wichita, Kansas area. Barnes holds a Bachelor of Arts in journalism from a Midwestern university.
Weight Loss & a Metallic Taste in the Mouth
young woman spraying mouth spray into mouth profile view Photo Credit Medioimages/Photodisc/Photodisc/Getty Images

Weight loss and a metallic taste in your mouth are side effects of several drugs and are usually not indicative of a severe reaction. However, metallic taste and other taste abnormalities are a large problem in the elderly population. When older people experience this side effect from medications, loss of appetite and unhealthy weight loss tend to result, leading to a decline in daily activity and higher rates of institutionalization and even death.

Vitamin D

If you're taking vitamin D to help you lose weight, pay attention to the dosage. The National Institutes of Health rates calcium plus vitamin D supplements as "possibly effective" for weight loss; they mainly benefit women who weren't getting enough calcium through diet before supplementation. Most people don't experience side effects from vitamin D supplements, but if you take too much, you could get a metallic taste in your mouth, along with nausea, fatigue, headache and dry mouth. If you experience these symptoms, lower your vitamin D dosage and talk to your doctor.

Lithium

Weight loss and a metallic taste in the mouth are both reported side effects of lithium, a drug used to treat manic depression. Taste distortion, salty taste and thirst are other related side effects; weight loss may be accompanied by nausea, diarrhea or anorexia. Excessive weight gain, rather than weight loss, can also occur. If you are taking lithium, tell your doctor if you experience any side effects so your dosage can be adjusted accordingly.

Peptic Ulcer

Weight loss -- along with abdominal pain, loss of appetite, bloating and nausea -- could be a symptom of a peptic ulcer, a sore on the stomach or duodenum lining. Peptic ulcers are caused by the bacterium H. pylori or by overuse of anti-inflammatory drugs like ibuprofen and aspirin. In the case of H. pylori-induced ulcers, treatment involves a combination of antibiotic drugs and bismuth subsalicylate; a metallic taste in the mouth is one common side effect of bismuth tablets.

Letrozole

Letrozole -- a breast cancer treatment marketed under the brand name Femara -- has weight loss and a metallic taste as two less-common side effects that generally don't require medical attention. If you are taking letrozole, other side effects are both more common and more severe, such as breast or chest pain, flu-like symptoms, depression, shortness of breath and swelling in the feet or lower legs. Let your doctor know if you experience any of these side effects.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.